Alert archive / Florida / Flash Flood Warnings in 1999

Flash Flood Warning 3, NWS Key West, FL

October 15, 1999Monroe County, Florida

NWS Key West, FL issued this flash flood warning at Oct 15, 1999, 5:05 PM EDT for Monroe County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 1999, 5:05 PM EDT (21:05 UTC)
Expired
Oct 15, 1999, 8:00 PM EDT
In force
3 hr
Issued by
NWS Key West, FL
Area
Whole counties

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1999-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1999-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KEYW 152115
FFWEYW
FLC087-160000-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
505 PM EDT FRI OCT 15 1999

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A

* FLOOD WARNING FOR...THE FLORIDA KEYS OF MONROE COUNTY IN SOUTHERN
  FLORIDA

* UNTIL 800 PM EDT

* AT 500 PM...KEY WEST DOPPLER RADAR AND SATELLITE PICTURES SHOWED   
  THAT THE HEAVY RAIN HAS ENDED ACROSS THE LOWER AND MIDDLE          
  KEYS. HEAVY RAIN WAS CONTINUING ACROSS THE UPPER                   
  KEYS...ESPECIALLY FROM ROCK HARBOR TO OCEAN REEF. RECENT           
  RAINFALL AMOUNTS ACROSS THIS AREA INDICATE 2 TO 3 INCHES HAVE      
  FALLEN BETWEEN 2 AND 5 PM.
 
* ALTHOUGH THE HEAVIEST RAIN HAS ENDED...THERE IS STILL PLENTY OF    
  STANDING WATER ON ROADS...PARKING LOTS AND EVEN IN SOME HOMES AND  
  BUSINESSES.

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY.

* A FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT.
  MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
  BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.


 APA/PM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 3:00 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Oct 15, 3:00 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
300 PM EDT FRI OCT 15 1999

CURRENTLY...KEY WEST DOPPLER RADAR INDICATES THE CENTER OF IRENE IS
NEAR THE FL SOUTHWEST COAST. HEAVY RAINS CONTINUE OVER THE UPPER
KEYS...WITH LIGHTER RAINS OVER THE LOWER AND MIDDLE KEYS. WINDS AT
SOMBRERO KEY NEAR MARATHON HAS ALREADY HAD A WINDSHIFT TO
SOUTHWEST.

DISCUSSION...THE 12Z RUNS OF THE ETA...NGM AND AVN MODELS ALL MOVE
IRENE WEST OF THE NHC TRACK...BUT THE MODELS ARE HANDLING IRENE
BETTER TODAY THAN ON THURSDAY. THE AVN INDICATES THAT EVEN WHEN
IRENE IS NEAR CENTRAL FL...MOISTURE WILL STILL BE PULLED NORTH FROM
THE CARIBBEAN AND INTO THE AREA. STILL...POPS AND PRECIP AMOUNTS
OVER THE KEYS SHOULD BE LOW. MOST OF THE PRECIP ON THE SOUTH SIDE OF
IRENE WILL OCCUR ACROSS THE UPPER KEYS...SINCE IRENE IS WETTEST ON
THE EAST SIDE.

PRELIM. MARINE WINDS:
LOWER KEYS
TONIGHT - W TO NW 30 TO 35 KT...BECOMING W 25 TO 30 KT LATE.
SATURDAY - SW 20-25 KT
SATURDAY NIGHT - S 20 KT

MIDDLE AND UPPER KEYS
TONIGHT - SW 40-50 KT...BECOMING 40 KT LATE.
SATURDAY - S 30 KT
SATURDAY NIGHT - S 20 KT

PRELIM. NUMBERS:
EYW 077/083 078/085 7533

.EYW...HURRICANE WARNING FOR ALL OF THE FLORIDA KEYS...FROM
       ANGELFISH KEY TO DRY TORTUGAS TO EAST CAPE SABLE.
       SMALL CRAFT SHOULD REMAIN IN PORT.
       FLOOD WATCH FOR THE ALL THE KEYS TONIGHT.

JHB

In the hours before

Local storm report, Oct 15, 5:04 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
504 PM EDT FRI OCT 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    8 E(EYW)KEY WEST INL ARPT FL    TORNADO
10/15/99   MONROE                          F0 TORNADO MOVED WEST
                                           THROUGH THE SOUTHERN
                                           SIDE OF BOCA CHICA
                                           KEY...JUST SOUTH OF KEY
                                           WEST NAS RUNWAY.  ITS
                                           PATH LENGTH WAS
                                           APRROXIMATELY 1/2 MILE.
                                           IT MOVED THROUGH A
                                           NON-RESIDENTIAL AREA
                                           AND CAUSED NO INJURIES
                                           OR DEATHS.
Local storm report, Oct 15, 5:04 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
504 PM EDT FRI OCT 15 1999

TIME(EDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 AM    8 E(EYW)KEY WEST INL ARPT FL    TORNADO
10/15/99   MONROE                          F0 TORNADO MOVED WEST
                                           THROUGH THE SOUTHERN
                                           SIDE OF BOCA CHICA
                                           KEY...JUST SOUTH OF KEY
                                           WEST NAS RUNWAY.  ITS
                                           PATH LENGTH WAS
                                           APRROXIMATELY 1/2 MILE.
                                           IT MOVED THROUGH A
                                           NON-RESIDENTIAL AREA
                                           AND CAUSED NO INJURIES
                                           OR DEATHS.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 5:57 AM EDTTornado WarningKEYMonroe63 min
Oct 15, 6:28 AM EDTTornado WarningKEYMonroe42 min
Oct 15, 10:00 AM EDTFlash Flood WarningKEYMonroe3 hr
Oct 15, 2:20 PM EDTFlash Flood WarningKEYMonroe3 hr
Oct 15, 5:10 PM EDTTornado WarningKEYMonroe30 min

Nearby

Flash Flood Warnings in Florida, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.